Alert archive / New York / Flash Flood Warnings in 2003
Flash Flood Warning 20, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at Aug 7, 2003, 11:51 PM EDT for Steuben County, New York. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 7, 2003, 11:51 PM EDT (03:51 UTC)
- Expired
- Aug 8, 2003, 1:45 AM EDT
- In force
- 114 min
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties
County Steuben County, NY
The radar
The Binghamton radar (KBGM), 115 km from the middle of the area, began a volume at 03:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 3.9 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 914 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1019 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KBGM 080353 FFWBGM NYC101-080545- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 1151 PM EDT THU AUG 7 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED A * FLASH FLOOD WARNING FOR... STEUBEN COUNTY IN CENTRAL NEW YORK * UNTIL 145 AM EDT. * AT 1141 PM EDT...DOPPLER RADAR INDICATED AN AREA OF EXCESSIVE RAINFALL OVER THE FOLLOWING LOCATIONS WEST CAMERON AND SOUTH CANISTEO. THUNDERSTORMS ARE EXPECTED TO CONTINUE TO PRODUCE HEAVY RAINS IN THESE AREAS FOR THE NEXT HOUR OR SO. RAPID FLOODING LIKELY WILL OCCUR OVER MANY OF THE SMALL STREAMS AND CREEKS CLOSE TO THE ABOVE MENTIONED LOCATIONS AS WELL AS FLOODING OF ROADS...VILLAGE STREETS AND POOR DRAINAGE AREAS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. $$ LAT...LON 4229 7757 4216 7762 4212 7736 4226 7733
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 9:25 PM EDT, 2 hours 26 minutes earlier.
Area forecast discussion, Aug 7, 9:25 PM EDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION...UPDATE FOR PUBLIC FORECASTS NATIONAL WEATHER SERVICE BINGHAMTON NY 925 PM EDT THU AUG 7 2003 SHOWERS SURGING NORTH ASSOC WITH WAVE/JETSTREAK MOVING UP THE COAST. SFC TROF ALSO LAYING ACROSS SRN TIER AND FINGER LAKES REGION WITH ENHANCED MOIST CONVG CAUSED BY APCHG DYNAMIC FEATURE. ISOLD CONVECTION THAT AREA....BUT NOTHING IN BETWEEN. 18Z GFS FINALLY CAME AROUND TO A COMPROMISE OF WHAT EARLIER MDLS WERE DEBATING OVER...WHERE WILL THERE BE PRECIP AND WHERE NOT. 18Z ETA NOT HANDLING COASTAL PRECIP WELL AND BLOWS UP TOO MUCH QPF FURTHER WEST...ALTHOUGH MDL DOES AGREE WITH GFS ON MOVMT OF JET AND ASSOC SFC WAVE. MOST OF THE STRONGEST FORCING WILL SLIDE TO OUR EAST OVERNIGHT INTO NEW ENGLAND...WITH MAX CONVG ALONG COASTAL TROF SETTLING IN JUST BARELY TO OUR EAST. FOR AREAS MAINLY SOUTHEAST OF HZL-MSV THERE WILL BE SVRL MORE HOURS OF RAIN LIKELY AS SLUG OF MOISTURE MOVES UP FROM NJ AND CLIPS THE AREA WITH LIGHT RA. MOST PRECIP SHOULD PASS BY 4 AM...SO WILL FINE TUNE THIS IN GRIDS. BIGGER ZONE GROUPS WILL JUST BE BROAD BRUSHED. OUT WEST...EXPECT ISOLD CONVECTION TO WANE NEXT COUPLE HOURS WITH CONTINUED LOSS OF HEATING AND IN SUBSIDENT AREA BEHIND JET STREAK. -------------------------------------------------------------------- PREVIOUS... ERN U.S TROF IN THE PROCESS OF RELOADING. WATER VAPOR SHOWS SVRL SIG S/WVS WHICH WILL ROUND THE BASE AND HEAD NWD, ALLOWING A NEARLY STNRY BNDRY CRNTLY NEAR THE ERN SEABOARD TO RETROGRADE/REDVLP ACRS THE FCST AREA. THIS COMBINED WITH AMPLE MOISTURE, WEAK FRONTAL WAVES, LOW LEVEL CONVERGENCE AND DECENT DYNAMICS WILL LEAD TO GOOD CHANCES FOR SHOWERS AND TSTMS STARTING FRIDAY AND LASTING INTO THE WEEKEND. AREA OF RAIN OVER THE DELMARVA WILL ADVANCE NNEWD TNGT. GFS LOOKS TOO FAR EAST WITH THIS AREA OF RAIN AT 18Z, KEEPING IT MAINLY OFF THE CST. WATER VAPOR AND RDR TRENDS SUPPORT THE MORE WRN TRACK ADVERTISED BY THE ETA HOWEVER THE PCPN APPEARS TO BE SPREADING MORE RAPIDLY NEWD INTO NEW JERSEY. TUFF CALL FOR SE ZONES MOS POPS VARY FROM CATEGORICAL (89% ETA) TO SLIGHT (17% MAV) AT AVP. WILL KEEP CHC POPS WHERE PREVIOUSLY INTRODUCED FOR NE PA, THE SUSQ RGN AND WRN CATSKILLS OF NY AND ALSO XTND THEM NWD INTO THE WRN MOHAWK VLY LATE TNGT. HIGHEST CHC POPS WILL BE ACRS FAR SE ZONES. IT APPEARS ANY PCPN TNGT WILL STAY TO THE S AND E OF THE CNTRL SRN TIER AND FINGER LAKES. A DIFFERENT STORY FOR TMRW HOWEVER AS BNDRY BCMS RE-ESTABLISHED ACRS THE FCST AREA. WEVE BEEN DEBATING BETWEEN HIGH CHC POPS AND LIKELY. HATE TO FLIP-FLOP BUT BELIEVE TMRW IS WORTHY OF LIKELY POPS ACRS MOST OF THE AREA AND THIS IS SUPPORTED BY THE ETA/NGM MOS GUIDANCE. MAV GUIDANCE MUCH LOWER FOR FRIDAY BUT NOT PREFERRED AT THIS POINT. WILL GO WITH CHC POPS AT FRI NGT FOR SHOWERS. NOT MUCH CHG ON SATURDAY WITH SAME GNRL SCENARIO IN PLACE, AND MAV POPS INCREASE TO LIKELY. AS FOR TEMPS, WILL PRBLY BLEND THE COOLER ETA MOS GUIDANCE WITH THE WARMER GFS/FWC FOR MAXES AS ABUNDANT CLDS SHUD TEMPER THEM A BIT FWCS LOOK A TAD TOO WARM. THANKS TO SURROUNDING WFOS FOR COORDINATION. EXTENDED PERIOD (SAT NGT - THU) UPPER LEVEL TROF OVER THE EASTERN PORTION OF THE UNITED STATES WILL REMAIN IN PLACE THROUGH EARLY NEXT WEEK. CHANCES FOR CONVECTION ARE BEST...SATURDAY NIGHT/SUNDAY WITH SFC WAVE IN VCNTY. WILL CONTINUE WITH CHC POPS FOR CONVECTION THROUGH TUESDAY THEN DRY WEDNESDAY/THURSDAY AS AN UPPER LEVEL RIDGE BEGINS TO BUILD OVER THE AREA. AVIATION... SOME LIGHT HAZE IN AVP ALREADY WITH LOWER CONDITIONS IN THE POCONOS UPSTREAM. PUT IN A TEMPO TO COVER THE LOWER CONDITIONS TIL MIDNIGHT DUE TO MIST AND SHOWERS. RADAR TRENDS WOULD KEEP THE PRECIP OUT OF ALL BUT AVP OVERNIGHT. ELM IN THE PC SKIES WILL DROP HARD TO LIFR AGAIN OVERNIGHT. KEPT PREVIOUS FORECAST FOR THIS. AT BGM WITH LGT SE FLOW ADDED A TEMPO FOR IFR IN MIST AND LOW CIGS. WILL NOT BE AS BAD AS THIS MORNING. NO SIG RAIN TODAY AT OR NEAR ANY TAF SITES. LEANING MORE TO GFS ATTM. KEPT PROB30 BUT BUMPED IT BACK TO AFTERNOON EVERYWHERE. AGAIN ANOTHER SHORT WAVE MOVING NE MIDDAY COMBINED WITH SOME HEATING. TAC .BGM...NONE. UPDATE: BREWSTER DAYS 1-2: BRADY DAYS 3-7: RRM
Hazardous weather outlook, Aug 7, 3:10 AM EDT, 20 hours 41 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-080915- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 320 AM THU AUG 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY... PARTLY SUNNY SKIES WILL BE OVER THE REGION TODAY. THE ATMOSPHERE REMAINS MOIST BUT THERE IS NO TRIGGER TO FOCUS THUNDERSTORM DEVELOPMENT. HOWEVER WITH THE ATMOSPHERE SLIGHTLY UNSTABLE WE CANNOT RULE OUT ISOLATED THUNDERSTORMS THIS AFTERNOON. THESE ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN... A DISTURBANCE IN THE ATMOSPHERE WILL APPROACH NY AND PA EARLY FRIDAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE BY MIDDAY...ANY OF WHICH WILL BE CAPABLE OF PRODUCING BRIEF DOWNPOURS. SHOWERS AND THUNDERSTORMS WILL PREVAIL THROUGH NEXT WEEK. THE MAIN CONCERN IS FOR REPEATED DAILY THUNDERSTORMS OVER THE SAME AREA CAUSING PROBLEMS ALONG SMALLER STREAMS. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY.
Nearby
Flash Flood Warnings in New York, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.